Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 253, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2016, 5:49 PM CDT for Osborne County, Smith County, Kansas. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 28, 2016, 6:00 PM CDT
- In force
- 11 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:54 PM CDT | TSTM WND GST 62 | Smith Center Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WUUS53 KGID 282249
SVRGID
KSC141-183-282300-
/O.NEW.KGID.SV.W.0253.160728T2249Z-160728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH
CENTER...OR 32 MILES EAST OF PHILLIPSBURG...MOVING SOUTHEAST AT 55
MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...DOWNS...LEBANON...GAYLORD...PORTIS...
HARLAN AND BELLAIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9892 3988 9874 3982 9850 3957 9851
3957 9849 3956 9849 3940 9853
TIME...MOT...LOC 2248Z 297DEG 46KT 3969 9871
HAIL...<.75IN
WIND...70MPH
$$
ROSSIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:42 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 28, 4:42 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Hastings NE 442 PM CDT THU JUL 28 2016 .SHORT TERM...(This evening through Friday night) Issued at 441 PM CDT Thu Jul 28 2016 Obviously the paramount focus of these next 3 forecast periods/36 hours is the ongoing threat of severe storms mainly within counties near/south of the state line right away during these next 3-6 hours. Severe Thunderstorm Watch 420 has been issued through 11 PM for 9 counties in our southern CWA, but unless additional activity develops behind the current strong/severe cluster entering the western edges of our KS CWA at this time, could foresee most if not all of this Watch being cancelled early for our CWA. Taking a quick look at current/recent trends: It has been a challenge today trying to get a handle on the ongoing severe threat in the south, and just rain/storm chances (PoPs) for the CWA as a whole in general. We had one early-day round of weakening convection brush into the far western CWA before dying, and now this ongoing cluster is holding together better but frankly seems to be several hours "ahead of schedule" versus expectations from overnight/early morning model runs. In the mid-upper levels, a low amplitude but evident disturbance is evident in model data and water vapor satellite imagery passing east-southeast across western Nebraska. If anything, CAPE/instability values have gotten a touch higher than expected across southern zones today possibly 1500+ J/kg which in tandem with at least 30-40kt of deep layer shear is promoting the ongoing severe storms near the state line which are mainly exhibiting a severe wind threat. Under increasing afternoon clouds, high temps will end up reaching somewhere in the 80s across most of the CWA, but with cooler 70s west-central and near-90 far southeast. Now looking ahead forecast-wise through these next 36 hours: This evening/tonight: Quite honestly, our precip chances/PoPs for this evening (post- 00z/7 PM) may be well-too high for especially our western/northern zones UNLESS some additional activity manages to develop behind the ongoing complex. As earlier mentioned, both the onset and quite possibly the ending of the primary thunderstorm/severe threat for the day seems to be at least a few hours "ahead of schedule" from earlier expectations. That being said, cannot pull the plug yet on additional evening activity posing a problem either, but at this rate the main severe threat may be over with closer to 7-8 PM than 10 PM-midnight. Stay tuned for potentially noticeable updates to PoPs as the late afternoon/evening wears on, but at least for now, will carry some pretty high chances especially in southern areas this evening before tapering chances down overnight in all areas but still at least hanging on to slight chances. Low temps aimed into the low-mid 60s most areas. Could also see some patchy fog late tonight into the first part of Friday morning in a light wind regime with moist ground from rain, so this has been added to the forecast. Friday daytime: This has the potential to be a rather cloudy, seasonably-coolish day with at least isolated, hit and miss shower/storm activity here and there. However, CAPE values appear to be lower than today so the severe risk seems pretty minimal. Given low confidence in PoPS, will only advertise blanket slight 20 percent chances for now. For most of the CWA, this has a good chance of being the overall-coolest day of the next several, with highs only near-80 in Neb zones and low-mid 80s in KS. Friday night: Low-confidence precip chances remain, and have blanketed low-end 20-30 PoPs across the CWA as various subtle mid level waves continue to pass over the local area in northwest flow aloft. Again, the severe threat appears rather low, but possibly not "zero". Low temps aimed very similar to tonight with mainly low- mid 60s. .MID TERM...(Saturday daytime through Sunday daytime) Issued at 441 PM CDT Thu Jul 28 2016 This section briefly addresses the 36-hour "mid term" time frame from Saturday daytime through Sunday daytime: These 3 day/night forecast periods continue an uncertain pattern of mainly slight thunderstorm chances/PoPs, but possibly "somewhat greater potential/coverage of storms focused on Saturday night. In the mid-upper levels, the pattern remains one of continued mainly west-northwest flow aloft, with various small-scale shortwave disturbances traversing the local Central Plains area. Here are a few details regarding each of these 3 periods: Saturday daytime: While most models suggest that most of the CWA is likely dry /storm-free most of the day, there appears to be just enough potential for "spotty" activity here or there to justify slight chances CWA-wide. Otherwise, expect temps to climb roughly 5 degrees warmer than Friday with mid 80s most Neb zones and upper 80s in KS, in the presence of southeast breezes generally 10-15 MPH. Saturday night: With hints of a "slightly" stronger wave dropping through from the northwest, along with some low level jet support, have went with slightly higher 30-40 PoPs across the CWA. Although our area is not yet advertised in any kind of SPC severe risk area, would not be shocked to see later updates possibly include at least portions of our CWA in a Marginal if things come together. Sunday daytime: Kept some small PoPs for the morning hours mainly in southern/far eastern zones, but otherwise the vast majority of the CWA appears to be looking at a warmer and dry day, and kept out any mentionable precip chances from all areas during the afternoon. High temps look to be roughly 5 degrees warmer than Saturday with upper 80s/low 90s in Neb and mid 90s KS. .LONG TERM...(Sunday night through Wednesday) Issued at 441 PM CDT Thu Jul 28 2016 Looking at the Sunday night through Wednesday night time frame, main concerns lie with continued thunderstorm chances and hotter conditions for Monday and Tuesday. In the upper levels, models aren't in too bad of agreement. This time frame starts off with generally zonal flow in place as broad high pressure remains over the southern CONUS. Gradually, flow turns more southwesterly with a trough digging into the west coast. Kept the forecast for Sunday night into Monday dry, with periodic shortwave disturbances after bringing thunderstorm chances back into the forecast. Hard to have a lot of confidence in those chances, as model differences with timing/location do exist. As far as temperatures go, a warming trend is expected for the early/mid week period, with highs climbing back into the lower/mid 90s CWA-wide. Heat index values Mon/Tue currently forecast to reach near 100 degrees, so will continue mention in the HWO. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jul 28 2016 Although confidence is high that the MAJORITY of the period will feature VFR ceiling/visibility and rain/storm-free conditions, there is plenty of uncertainty in the finer details...as there could easily be at least brief periods of sub-VFR and also passing showers/storms. Going into some of these details: Starting with precipitation/storm chances, have focused a generic "vicinity thunderstorm" (VCTS) mention during the mid-afternoon through mid-evening hours to capture the most favored time frame for possible convection, but it's not out of the question that some activity could affect the terminals both slightly before and also after this specified time. Confidence in timing is still too low to go with any TEMPO groups so stay tuned for amendments if these become necessary. Turning to ceiling, confidence is pretty high in VFR especially the first 6-12 hours (unless convection lowers briefly), but model guidance varies quite a bit on ceiling potential during the latter half of the period. For now have went with a low-end VFR ceiling late tonight into Friday morning. Visibility should also be VFR most of the period, but with enough hints of at least "light" fog possible late tonight/early Friday have introduced an MVFR visibility from 10-13z. Lastly, unless convection results in briefly higher/erratic speeds, surface winds should otherwise remain fairly light through the period at speeds largely under 10kt and generally from a north-northeast direction. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch MID TERM...PFANNKUCH LONG TERM...ADP AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 3:47 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 347 PM CDT THU JUL 28 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 347 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THE ENTIRE OUTLOOK AREA STANDS AT LEAST A SLIGHT CHANCE OF SEEING THUNDERSTORM ACTIVITY...ALTHOUGH THE HIGHEST CHANCES SHOULD FOCUS GENERALLY SOUTHWEST OF A LINE FROM NEAR KEARNEY TO SUPERIOR NEBRASKA AND INCLUDING NORTH CENTRAL KANSAS. AS FOR SEVERE STORM POTENTIAL...WHILE MOST OF THE OUTLOOK AREA STANDS AT LEAST A MARGINAL RISK OF SEEING AN ISOLATED STRONG TO MARGINALLY SEVERE STORM...SOMEWHAT GREATER CHANCES OF SEVERE WEATHER WILL FOCUS WITHIN SOUTHERN PORTIONS OF THE OUTLOOK AREA...PRIMARILY SOUTH OF A LINE FROM ELWOOD TO FRANKLIN NEBRASKA...TO MANKATO KANSAS. WITHIN THIS AREA ESPECIALLY...A FEW STORMS COULD PRODUCE HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS OF AT LEAST 60 MPH. ALTHOUGH STRONG STORMS COULD LINGER WELL INTO THE NIGHT...THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS SHOULD FOCUS BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE ARE VARIOUS...INTERMITTENT THUNDERSTORM CHANCES WITHIN ALL...OR AT LEAST PORTIONS OF THE OUTLOOK AREA...THROUGHOUT THE FRIDAY THROUGH WEDNESDAY TIME FRAME...EXCEPT FOR SUNDAY NIGHT AND MONDAY. CHANCES FOR SEVERE STORMS CURRENTLY APPEAR RATHER LOW THROUGH AT LEAST SATURDAY. FOR ANY STORM CHANCES NEXT WEEK...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS SEVERE WEATHER POTENTIAL. DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY...HEAT INDEX VALUES NEAR 100 DEGREES ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...PRIMARILY WITHIN SOME COUNTIES ALONG AND SOUTH OF THE NEBRASKA-KANSAS BORDER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS PFANNKUCH/ADP
In the hours before
Local storm report, Jul 28, 5:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG PHILLIPSBURG 39.75N 99.32W
07/28/2016 PHILLIPS KS COUNTY OFFICIAL
COUNTY STORM SPOTTERS REPORT SEVERAL TREES UP TO 12
INCHES IN DIAMETER WERE SNAPPED WITH THE STORM AND 1
BUSINESS LOST PART OF ITS ROOF WITH THE STORM. PEA SIZE
HAIL WAS ALSO REPORTED.
&&
SROSSISpecial weather statement, Jul 28, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT THU JUL 28 2016
KSZ017-018-282300-
ROOKS KS-OSBORNE KS-
536 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND SOUTHERN
ROOKS COUNTIES UNTIL 600 PM CDT...
AT 536 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NATOMA TO 15 MILES EAST OF CODELL.
MOVEMENT WAS EAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...NATOMA...ZURICH AND CODELL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3913 9947 3929 9949 3927 9903 3922 9875
3913 9858
TIME...MOT...LOC 2236Z 280DEG 45KT 3917 9910 3914 9890
ROSSILocal storm report, Jul 28, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 1 NNW OSBORNE 39.45N 98.71W
07/28/2016 M50 MPH OSBORNE KS MESONET
PEAK GUST FROM KSU MESONET SITE
&&
PFANNKUCHLocal storm report, Jul 28, 5:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST CAWKER CITY 39.51N 98.43W
07/28/2016 E55 MPH MITCHELL KS TRAINED SPOTTER
&&
GUERREROLocal storm report, Jul 28, 5:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 2 N TIPTON 39.37N 98.47W
07/28/2016 M54.00 MPH MITCHELL KS MESONET
PERSONAL MESONET STATION
&&
PFANNKUCHLocal storm report, Jul 28, 5:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST SMITH CENTER AIRPORT 39.76N 98.79W
07/28/2016 M76 MPH SMITH KS AWOS
THIS IS A NEW PEAK GUST ASSOCIATED WITH THE BACK-SIDE OF
THE STORM
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:12 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 33 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 45 min |
| Jul 28, 5:01 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 14 min |
| Jul 28, 5:06 PM CDT | Special Weather Statement | GID | Rooks | 24 min |
| Jul 28, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| Jul 28, 5:36 PM CDT | Special Weather Statement | GID | Osborne | 24 min |
| Jul 28, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| Jul 28, 6:49 PM CDT | Special Weather Statement | GID | Mitchell | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.